New Serious Adverse Effects With Alemtuzumab in MS

April 12, 2018

Several new and potentially life-threatening adverse events associated with the use of alemtuzumab (Lemtrada, Genzyme) in multiple sclerosis (MS) have been reported.

Three separate papers published online in Neurology on March 30 describe eight cases of acute acalculous cholecystitis (AAC), two cases of hemophagocytic lymphohistiocytosis (HLH), and one occurrence of acute coronary syndrome (ACS), all linked to the drug.

An accompanying editorial also points out that other rare adverse reactions to alemtuzumab emerging in postmarketing reports include uncommon infections, such as listeriosis and especially meningitis.

"These cases highlight the challenges of balancing high efficacy with potentially fatal complications with MS therapies," the editorialists comment. "Alemtuzumab is an effective drug and the risks should be fully understood and considered by patients and clinicians."  

Acute A calculous Cholecystitis

In the paper describing AAC, David Croteau, MD, and colleagues from the US Food and Drug Administration (FDA) explain that it is a necroinflammatory disease of the gallbladder that occurs in the absence of cholelithiasis or choledocholithiasis and has historically been associated with older male patients receiving care in the intensive care unit setting. The condition has a high mortality rate of about 30%, which can rise to 90% with late diagnosis.

They note that two cases of AAC occurred among 919 patents treated with alemtuzumab in clinical trials but because of an uncertain causal association, initial product labeling for the drug did not include AAC.

Following a small case series of AAC previously reported with alemtuzumab, the authors searched the FDA Adverse Event Reporting System for similar cases. This search yielded eight spontaneous adverse event reports of AAC associated with alemtuzumab in patients with relapsing-remitting MS (RRMS). These include the previously published cases reported in Germany. Seven of the eight patients developed AAC during or shortly after alemtuzumab treatment. One patient experienced AAC 6 to 7 weeks after completion of the first alemtuzumab course. No additional cases were identified in a search of the medical literature.

The authors assessed four of the AAC cases as probable from a causal association perspective, considering a plausible temporal sequence in

relation to alemtuzumab administration and the lack of other AAC predisposing factors.   

The remaining four cases were assessed as having a possible causal association with alemtuzumab but were not as robust considering the presence of AAC predisposing factors and/or a reasonable, albeit less plausible, temporal sequence.

The authors point out that the AAC cases identified in this review differ from the typical AAC cases described in the medical literature in their female preponderance, lack of concurrent critical illnesses, inconsistent presence of other risk factors, and resolution with conservative treatment in most cases.

They note that frequency estimation in the postmarketing setting is very difficult and therefore suggest that the frequency of AAC of 0.2% as observed in the clinical studies with alemtuzumab in RRMS is the best estimate available.

The authors conclude: "AAC represents a new relatively rare but potentially life-threatening adverse event associated with alemtuzumab use in patients with RRMS. Early conservative treatment seems to result in good outcome, although the natural history of AAC in the RRMS population is not well defined. Awareness of this safety risk by general and specialty neurologists is important for prompt recognition and optimal management."

In light of these findings, the product label for alemtuzumab was modified to include AAC late last year. 

Hemophagocytic Lymphohistiocytosis

In a second paper, a group from Finland and the United Kingdom report two cases of HLH in patients after alemtuzumab treatment of RRMS. This hyperinflammatory syndrome consists of fever, lymphadenopathy, pancytopenia, liver abnormalities, hyperferritinemia, raised soluble interleukin 2 (IL-2) receptor, and hemophagocytosis and can occur secondary to malignancies, autoimmune diseases, or infections.

The first case occurred in a female patient in her mid-20s with rapidly evolving severe RRMS who was switched from natalizumab to alemtuzumab. One year after her second alemtuzumab cycle, she was free of any signs of RRMS disease activity but was admitted to the hospital because of high fever and abdominal pain. She had high C-reactive protein (CRP) levels, and abdominal computed tomography (CT), abdominal ultrasonography, and magnetic resonance cholangiopancreatography showed an acalculous gallbladder with thickened walls and pericholecystic fluid. The clinical situation stabilized with intravenous antibiotics.

Three weeks later, her CRP had decreased and her liver enzymes remained normal, but the next day she developed severe thrombocytopenia, coagulopathy, and anemia with markedly abnormal liver enzymes. Despite IV corticosteroids and a molecular adsorbent recirculation system procedure, she died 1 month after the first hospital admission because of hepatic encephalopathy and coagulopathy.

Autopsy showed mild AAC, acute liver necrosis, and hemophagocytosis in the bone marrow. There was no sign of microbial infection. Five of the eight criteria for HLH were fulfilled: fever, cytopenias affecting 2/3 lineages, hemophagocytosis in bone marrow, elevated ferritin, and elevated soluble IL-2 receptor.

The second case was in a 28-year-old man who received two cycles of alemtuzumab as a first-line therapy for RRMS in a clinical trial. Thirty months after his first cycle of alemtuzumab, he was admitted to the hospital with fever, left upper abdominal pain, and increased inflammatory markers. CT revealed hemorrhage of the left adrenal gland, and he briefly required corticosteroids.

Several weeks later, he had spontaneous bleeds into both thighs and was found to have developed acquired factor VIII hemophilia. He also had raised levels of CRP, ferritin, fasting triglycerides, and soluble IL-2 receptor and thrombocytopenia. A bone marrow trephine biopsy showed erythrophagocytic histiocytes and increased megakaryocytes.

Hemophagocytic syndrome was diagnosed. The patient responded to oral corticosteroid treatment for 4 months, combined with two doses of rituximab. Six months later, he remained in remission from an HLH perspective. However, he has recently had a relapse of his acquired hemophilia, requiring further doses of rituximab and corticosteroids.

Noting that two cases of fatal HLH have been reported with fingolimod, the authors conclude: "Neurologists should be aware of the rare occurrence of HLH in people with RRMS treated with highly effective therapies, and know that it may respond to early immunosuppressive therapy."

Acute Coronary Syndrome

In the third paper, Italian clinicians report an ACS that occurred during alemtuzumab infusion in a 24-year-old woman with RRMS.

On the third day of treatment, the patient developed severe asymptomatic sinus bradycardia during alemtuzumab infusion; atropine was administered. The following morning, the patient reported oppressive chest pain lasting approximately 20 minutes, associated with dyspnea. Blood tests showed elevated levels of high-sensitivity cardiac troponin, creatine kinase–MB, and D-dimer. Alemtuzumab treatment was discontinued.

Continuous cardiac monitoring showed persisting mild bradycardia (heart rate, 50 beats/min). Electrocardiography (ECG) revealed a prolonged corrected QT (QTc) interval, but left ventricular function and regional wall motion were normal. No evidence of pulmonary embolism or deep-vein thrombosis was found.

Cardiac MRI, performed 5 days later, did not show abnormalities of cardiovascular structures or left ventricular kinesis, except for a mild pleural effusion. In the next week, myocardial cytolysis enzymes and D-dimer gradually returned to within normal ranges, and QTc interval at ECG normalized.

The authors say the recorded ACS is consistent with a "probable" cardiac adverse reaction triggered by alemtuzumab.

They conclude that treating clinicians could consider performing a baseline preinfusion ECG and monitoring heart rate at least hourly during alemtuzumab infusion in patients with RRMS.

Listeria

In their editorial, Paolo A Muraro, MD, Imperial College London, United Kingdom; Neil J Scolding, MD, University of Bristol Southmead Hospital, United Kingdom; and Robert J Fox, MD, Cleveland Clinic, Ohio, note that listeria as an adverse reaction to alemtuzumab has a crudely estimated prevalence of about 0.26%.  

They say that it appears within days of alemtuzumab treatment, making it amenable to antibiotic prophylaxis, and that preventive sulfamethoxazole-trimethoprim treatment is now advocated in the United Kingdom.

The editorialists applaud regulatory representatives contributing reports to the medical literature.

"Everyone who recognizes rare or delayed adverse events that may be related to medications is encouraged to publish their experience," they conclude. "A better understanding of the risks will be important in guiding clinicians and patients to make informed treatment decisions that balance the benefits and risks of novel medications."

Neurology. Published online March 30, 2018.  AAC abstract, HLH abstract, ACS abstract, Editorial

For more Medscape Neurology news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....